MAUDE Adverse Event Report: STRYKER SPINE-US ILIOS TITANIUM LONG OFFSET CONNECTOR NEUTRAL; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US ILIOS TITANIUM LONG OFFSET CONNECTOR NEUTRAL; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 03820133
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/27/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an unknown rod broke between left l4 and l5 post-operatively.As a result, the iliac screw and offset connector on the right side of the head were displaced, causing pain.Revision surgery was performed.This report represents the connector.
 
Additional Manufacturer Narrative
Visual inspection: no visual non-conformances were identified.Functional inspection: a blocker and rod were able to be inserted into the connector with no issues.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Xia instructions for use: the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the devices.Patients who smoke have been shown to have an increased incidence of non-unions.Surgeons must advise patients of this fact and warn of the potential consequences.Adverse effects: - while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.- bending, disassembly or fracture of any or all implant components.- fatigue fracture of spinal fixation devices, including screws and rods, has occurred.- delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.If a nonunion develops or if the implants loosen, bend or break, the device(s) should be revised or removed immediately before serious injury occurs.There is not enough information provided to determine a root cause.Possible root causes from the risk table include: excessive patient post-op activities beyond surgeon recommendation patient non-fusion.Surgeon applying too much torque to tighten the blockers poor fixation construct.Device used beyond intended use improper screw hole prep improper screw insertion improper screw insertion improper rod contouring (saggital alignment) or too much rod bending leaving residual stress poor bone quality improper rod stiffness (ti/vitallium) blocker overtightened in disc space screw is too proud.Too much residual stress on rod from tightening/rotating/ bending.Blocker undertightened.Not enough rod rotation.
 
Event or Problem Description

Brand Name
ILIOS TITANIUM LONG OFFSET CONNECTOR NEUTRAL
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10186433
Report Number3005525032-2020-00030
Device Sequence Number11517444
Product Code NKB
UDI-Device Identifier04546540468956
UDI-Public04546540468956
Combination Product (Y/N)N
PMA/510(K) Number
K060361
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03820133
Device Catalogue Number03820133
Device Lot Number16C332
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer07/31/2020
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date08/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;